Preventive actions are advised since the use of anti-tumor necrosis factor agents is known to increase the risk of tuberculosis.
No data related to the effectiveness and safety of the preventive chemoprophylaxis for tuberculosis in inflammatory bowel disease (IBD) patients are available.
Dr Yamile Zabana and colleagues from Spain evaluated the requirements, effectiveness, and safety profile of chemoprophylaxis in inflammatory bowel disease patient candidates for anti-tumor necrosis factor therapy.
The team included all inflammatory bowel disease patients diagnosed with latent tuberculosis while evaluated for anti-tumor necrosis factor therapy from the inflammatory bowel disease database of 9 Spanish centers.
Epidemiological and clinical data, risk factors for hepatotoxicity, chemoprophylaxis regimens, and side effects were registered.
The researchers found that 13% of 497 inflammatory bowel disease evaluated patient had latent tuberculosis.
The team noted that 68% were on immunomodulators, and 42% on systemic corticosteroids when a tuberculosis skin test was performed.
|More than 10% of IBD patients have latent tuberculosis|
|Inflammatory Bowel Diseases|
The detection of a positive tuberculosis skin test was done in 86% after a single exposure, but 14% needed a booster.
All but 1 were treated with isoniazid alone for 6 or 9 months, and only 1 case required chemoprophylaxis discontinuation because of hepatotoxicity.
No risk factors for hepatotoxicity were found.
No cases of active tuberculosis were noticed in the 67 patients further treated with anti-tumor necrosis factor therapy.
Dr Zabana's team concluded, “More than 10% of Spanish inflammatory bowel disease patients who are candidates for anti-tumor necrosis factor therapy have latent tuberculosis.”
“Tuberculosis skin test retest is required to identify at least 14% of such patients; therefore, it should be considered if the initial tuberculosis skin test is negative.”
“Chemoprophylaxis is safe in inflammatory bowel disease patients even in those taking concomitant, potentially hepatotoxic drugs.”